Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 60, NWS Milwaukee, WI

June 23, 2004Milwaukee County, Racine County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 23, 2004, 9:42 PM CDT for Milwaukee County, Racine County, Wisconsin. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 9:42 PM CDT (02:42 UTC)
Expired
Jun 23, 2004, 10:30 PM CDT
In force
48 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Milwaukee County, WI, Racine County, WI

The radar

The Milwaukee radar (KMKX), 45 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 5:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 240242
SVRMKX
WIC079-101-240330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
941 PM CDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILWAUKEE COUNTY IN SOUTHEAST WISCONSIN
  RACINE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 1030 PM CDT

* AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED     
  14 MILES WEST OF WATERFORD...OR ABOUT 6 MILES NORTHWEST OF EAST    
  TROY...AND MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WATERFORD BY 950 PM CDT.
  WIND LAKE BY 955 PM CDT.
  HALES CORNERS BY 1000 PM CDT.
  OAK CREEK BY 1010 PM CDT.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4272 8785 4272 8785 4276 8813 4276 8825
      4279 8829 4284 8829 4284 8806 4285 8804
      4294 8804 4294 8783

$$

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:46 AM CDT, 18 hours 56 minutes earlier.

Area forecast discussion, Jun 23, 2:46 AM CDT, 18 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
246 AM CDT WED JUN 23 2004

.DISCUSSION...FORECAST FOCUS IS ON PRECIPITATION CHANCES AND TIMING
INTO WEEKEND.

IN THE SHORT TERM...SURFACE BOUNDARY EXPECTED TO SAG THROUGH
SOUTHERN WISCONSIN TODAY...WHILE COLD UPPER LOW ROTATES ACROSS THE
REGION. ETA AND GFS ARE BOTH SIMILAR IN PREDICTING STRONG DYNAMICS
ACROSS THE SOUTH WHICH COULD RESULT IN SCATTERED SEVERE
THUNDERSTORMS. CAPES AROUND 1700...LI/S AROUND -5...STRONG Q VECTOR
CONVERGENCE...700 OMEGA...WBZERO AROUND 8K FT. ALSO...INVERTED V
SOUNDING AND TT/S NEAR 58. WET MICROBURST AND HAIL MOST LIKELY...
ALTHOUGH HELICITY ON ETA AROUND 140. CONDITIONS PERSIST INTO EVENING
HOURS WITH GRADUAL STABILIZING BY MID/LATE EVENING.

ALTHOUGH SURFACE BOUNDARY AND SURFACE BASED DYNAMICS SHIFT TO
NORTHERN ILLINOIS THURSDAY. OVERRUNNING OF H850 BARO ZONE EXPECTED
TO FOCUS PRECIPITATION ACROSS CWA THURSDAY. H500 REMAINS VERY COLD
AND SHORT WAVE FORECAST TO SWING THROUGH REGION. LOTS OF H850
MOISTURE CONVERGENCE AND H700 OMEGA. WBZERO AROUND 7K FEET. STRONG
Q VECTOR CONVERGENCE AND H850 FRONTOGENESIS FOCUSED ACROSS CWA.

FRIDAY THROUGH SUNDAY...GENERALLY QUIET WEATHER EXPECTED WITH WEAK
SURFACE RIDGE...ALTHOUGH MODELS HINT AT REINFORCING COOL BOUNDARY
WHICH MAY FOCUS SHOWERS. IN ADDITION...COLD UNSTABLE UPPER LOW
CONTINUES TO ROTATE ACROSS SOUTHERN CANADA AND GREAT LAKES REGION.
DAYTIME HEATING ON UNSTABLE ATMOSPHERE MAY OVERCOME DRY MID LAYERS
TO PRODUCE SHOWERS...ESPECIALLY IF COOL BOUNDARY DEVELOPS.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE
Hazardous weather outlook, Jun 23, 7:51 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
751 PM CDT WED JUN 23 2004

WIZ046-047-051-052-056>060-062>072-241000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
751 PM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS. A SEVERE SQUALL
LINE AND ISOLATED SEVERE THUNDERSTORMS AHEAD OF THE SQUALL
LINE...WILL MOVE ACROSS SOUTHERN WISCONSIN THROUGH 11 PM. ISOLATED
TORNADOES...WIDESPREAD DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH
THESE STORMS. THIS IS A DANGEROUS SITUATION. STAY TUNED TO NOAA
WEATHER RADIO FOR SEVERE WARNINGS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED TONIGHT.

GEHRING

In the hours before

Local storm report, Jun 23, 9:06 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
906 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     OAK CENTER              43.66N 88.60W
06/23/2004  60 MPH           FOND DU LAC        WI   TRAINED SPOTTER

0900 PM     TSTM WND DMG     MARQUETTE               43.74N 89.14W
06/23/2004                   GREEN LAKE         WI   TRAINED SPOTTER

            TREES AND POWER LINES DOWN.

0900 PM     TSTM WND DMG     MARKESAN                43.71N 88.99W
06/23/2004                   GREEN LAKE         WI   PUBLIC

            ONE HOUSE AND ONE BARN DAMAGED ON PRAIRIE ROAD.

&&

BORGHOFF
Local storm report, Jun 23, 9:11 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
911 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TSTM WND DMG     ALTO                    43.68N 88.80W
06/23/2004                   FOND DU LAC        WI   LAW ENFORCEMENT

            HOUSES BLOWN OVER AND PEOPLE TRAPPED ON MIDKE ROAD.

0910 PM     HAIL             CAMBRIDGE               43.01N 89.02W
06/23/2004  0.75 INCH        DANE               WI   TRAINED SPOTTER

&&

BORGHOFF
Local storm report, Jun 23, 9:31 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
931 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             1 S WAUNAKEE            43.17N 89.45W
06/23/2004  0.50 INCH        DANE               WI   AMATEUR RADIO

0853 PM     TSTM WND DMG     4 N OREGON              42.98N 89.38W
06/23/2004                   DANE               WI   AMATEUR RADIO

            VEHICLES HIT BY DEBRIS.

0855 PM     TSTM WND GST     WAUPUN                  43.63N 88.74W
06/23/2004  80 MPH           DODGE              WI   FIRE DEPT/RESCUE

            DOOR BLOWN OFF FIRE HOUSE. POWER OUT.

0915 PM     HAIL             2 W FORT ATKINSON       42.93N 88.88W
06/23/2004  0.88 INCH        JEFFERSON          WI   TRAINED SPOTTER

0919 PM     HAIL             1 S WEST BEND           43.41N 88.18W
06/23/2004  1.00 INCH        WASHINGTON         WI   AMATEUR RADIO

0921 PM     HAIL             FORT ATKINSON           42.93N 88.84W
06/23/2004  1.75 INCH        JEFFERSON          WI   TRAINED SPOTTER

&&

BORGHOFF
Local storm report, Jun 23, 9:33 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
933 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0919 PM     TSTM WND DMG     OXFORD                  43.78N 89.56W
06/23/2004                   MARQUETTE          WI   STORM CHASER

            FOUR TO SIX INCH DIAMETER TREES DOWN.

0927 PM     TORNADO          3 S JACKSON             43.28N 88.16W
06/23/2004                   WASHINGTON         WI   AMATEUR RADIO

&&

BORGHOFF
Local storm report, Jun 23, 9:34 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
934 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     OXFORD                  43.76N 89.46W
06/23/2004                   MARQUETTE          WI   STORM CHASER

            FOUR TO SIX INCH DIAMETER TREES DOWN.

&&

BORGHOFF
Local storm report, Jun 23, 9:39 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
939 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             7 W FORT ATKINSON       42.93N 88.98W
06/23/2004  0.75 INCH        JEFFERSON          WI   AMATEUR RADIO

0922 PM     HAIL             2 S FORT ATKINSON       42.90N 88.84W
06/23/2004  0.75 INCH        JEFFERSON          WI   AMATEUR RADIO

&&

BORGHOFF

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:23 PM CDTSevere Thunderstorm WarningMKXIowa, Sauk52 min
Jun 23, 7:28 PM CDTSevere Thunderstorm WarningMKXMarquette47 min
Jun 23, 7:45 PM CDTTornado WarningMKXIowa, Sauk30 min
Jun 23, 7:49 PM CDTTornado WarningMKXMarquette56 min
Jun 23, 8:05 PM CDTTornado WarningMKXDane55 min
Jun 23, 8:12 PM CDTTornado WarningMKXGreen Lake33 min
Jun 23, 8:17 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk58 min
Jun 23, 8:31 PM CDTTornado WarningMKXDodge, Fond du Lac59 min
Jun 23, 8:34 PM CDTSpecial Marine WarningMKX116 min
Jun 23, 8:34 PM CDTSpecial Marine WarningMKX116 min
Jun 23, 8:34 PM CDTSpecial Marine WarningMKX116 min
Jun 23, 8:57 PM CDTSevere Thunderstorm WarningMKXDane, Jefferson33 min
Jun 23, 9:09 PM CDTSevere Thunderstorm WarningMKXOzaukee, Sheboygan, Washington36 min
Jun 23, 9:18 PM CDTTornado WarningMKXWashington27 min
Jun 23, 9:21 PM CDTSevere Thunderstorm WarningMKXJefferson, Rock, Walworth, Waukesha39 min
Jun 23, 9:27 PM CDTTornado WarningMKXJefferson, Walworth33 min
Jun 23, 9:35 PM CDTTornado WarningMKXOzaukee, Sheboygan25 min
Jun 23, 9:37 PM CDTTornado WarningMKXWaukesha38 min
Jun 23, 10:01 PM CDTSevere Thunderstorm WarningMKXKenosha29 min
Jun 23, 10:25 PM CDTSpecial Marine WarningMKX65 min
Jun 23, 10:25 PM CDTSpecial Marine WarningMKX65 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.